1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Why does Metformin cause hairloss? And what can be done to stop it entirely?

Discussion in 'Ask A Question' started by WayneDrop, Jan 4, 2017.

  1. WayneDrop

    WayneDrop · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    21
    What exactly happens after you take Metformin that causes the hair to start falling out? They took it off the side-effects list.

    Is there someone that it didn't happent to him?
    Is there someone that it did happen to him and managed to stop it?

    Please share...

    Thanks
     
  2. Saulus

    Saulus Type 2 · Newbie

    Messages:
    4
    Likes Received:
    1
    Trophy Points:
    21
    Was it ever on the side effect lists?

    Also what kind of hairloss?

    Diffuse thining all over the head?

    or male pattern baldness?

    Different kind of hairloss which are caused by different reasons..
     
  3. Saulus

    Saulus Type 2 · Newbie

    Messages:
    4
    Likes Received:
    1
    Trophy Points:
    21
    Ok i did some research and made a longer post about it including links and sources..however apparently im not allowed to post links so the post got marked as spam..

    So here the short story:

    There are no studies done whether metformin can cause hairloss or not..so so far we have no evidence

    However there are some hints that metformin can cause indeed hairloss through different mechanism

    - vitamin b12 deficiency caused by metformin -> will lead to diffuse thining all over the head; in general it takes month if not years to built up vitamin b12 deficiency so if you notice hairloss a few weeks after u start with metformin its unlikely its due vitamin b12 deficienvy

    -estrogen/ aromatase inhibitor: metformin lowers estrogen and inhibits aromatase which can cause hairloss in women and enhance male pattern baldness in men. Eg women who got treated with aromatase inhibitors for breast cancer report hairloss and thinning, sometimes even in the form of male pattern baldness.

    - prostaglandin: metformin reduces prostaglandin. Especially prostaglandin e2 is suspected to prevent male pattern hairloss

    - dht: Dht is the key hormon when it comes to male pattern baldness. There are no studies how metformin affects dht in men. Since it raises sghb it probably reduces dht which would be good.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook